Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 246, NWS Springfield, MO

August 15, 2001McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 15, 2001, 7:06 PM CDT for McDonald County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 15, 2001, 7:06 PM CDT (00:06 UTC)
Expired
Aug 15, 2001, 7:45 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McDonald County, MO

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS53 KSGF 160007
SVRSGF
MOC119-160045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT WED AUG 15 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI

* UNTIL 745 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SOUTH WEST CITY...OR 12 MILES NORTHWEST OF
  GRAVETTE...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL    
  LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NOEL BY 725 PM CDT.
   LANAGAN...ANDERSON BY 730 PM CDT.
   PINEVILLE BY 740 PM CDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3662 9473 3644 9471 3644 9407 3670 9407

CISSELL/ALBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:05 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 15, 2:05 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT WED AUG 15 2001

PRECIPITATION CHANCES TONIGHT AND FRIDAY NIGHT/SATURDAY ARE THE MAIN
CONCERN FOR THIS FORECAST PACKAGE.

STILL WAITING FOR CONVECTION TO FIRE ACROSS KANSAS ALONG AND AHEAD
OF COLD FRONT. SCATTERED WARM AIR ADVECTION SHOWERS CONTINUED IN
CENTRAL MISSOURI. TEMPERATURES HAVE WARMED NICELY ACROSS THE
FORECAST AREA...WITH MIDDLE 80S TO NEAR 90 IN THE WESTERN HALF.
SURFACE DEWPOINTS HAVE ALSO RISEN INTO THE MIDDLE 60S. LATEST
SURFACE DATA PLACED COLD FRONT JUST WEST OF WICHITA.

MODELS IN GOOD AGREEMENT IN THE FIRST 36 HOURS...MOVING COLD FRONT
AND ASSOCIATED PRECIPITATION THROUGH THE FORECAST AREA BY MID
MORNING THURSDAY.

IN THE NEAR TERM...HAVE KEPT A GOOD CHANCE/LIKELY POP IN ALL ZONES
TONIGHT. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP BETWEEN WICHITA
AND CHANUTE LATER THIS AFTERNOON...AND SPREAD EAST OVERNIGHT.
COVERAGE MAY BE BETTER IN EASTERN SECTIONS ONCE THE LINE BECOMES
ORGANIZED AND MATURE.

NEXT QUESTION IS FRIDAY NIGHT INTO SATURDAY. ETA/MESOETA AND AVN TRY
TO DEVELOP A COMPLEX OF STORMS IN SOUTHEAST KANSAS FRIDAY
NIGHT...AND MOVE IT ACROSS SOUTHERN MISSOURI SATURDAY. INHERITED
CHANCE POPS FOR SATURDAY...AND HAVE ADDED A CHANCE POP FOR WESTERN
SECTIONS FRIDAY NIGHT.

THANKS TO WFO ICT FOR COORDINATION THIS AFTERNOON

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY
FCSTID = 8
SGF   65  83  62  85 /  60  10   0  10
JLN   64  83  62  85 /  50   0   0  10
UNO   65  83  63  85 /  60  30   0  10
VIH   64  82  60  84 /  60  10   0  10

.SGF...
MO...NONE.
KS...NONE.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:31 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.